Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 120, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2011, 6:25 PM EDT for Alleghany County, Surry County, North Carolina; 4 counties in Virginia. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 6:25 PM EDT (22:25 UTC)
- Expired
- May 11, 2011, 7:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Surry County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:00 PM EDT | HAIL 0.25 | 3 Nne Independence, VA | |
| May 11, 7:00 PM EDT | HAIL 1.75 | Independence, VA | ON WEST MAIN STREET |
| May 11, 7:05 PM EDT | HAIL 0.88 | Independence, VA | LASTED UNTIL 720 PM |
| May 11, 7:10 PM EDT | HAIL 0.88 | Independence, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
403
WUUS51 KRNK 112225
SVRRNK
NCC005-171-VAC035-077-197-640-112330-
/O.NEW.KRNK.SV.W.0120.110511T2225Z-110511T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
CITY OF GALAX IN SOUTHWEST VIRGINIA
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 730 PM EDT.
* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SPRING VALLEY...OR NEAR SPEEDWELL...AND MOVING SOUTHEAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
SPRING VALLEY...
BAYWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3655 8074 3640 8100 3665 8118 3678 8125
3689 8108
TIME...MOT...LOC 2225Z 322DEG 12KT 3676 8109
$$
KK2 follow-up statements
338
WWUS51 KRNK 112239
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT WED MAY 11 2011
NCC005-171-VAC035-077-197-640-112330-
/O.CON.KRNK.SV.W.0120.000000T0000Z-110511T2330Z/
ALLEGHANY NC-SURRY NC-WYTHE VA-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
639 PM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF GALAX... SOUTHWESTERN CARROLL...EASTERN GRAYSON...
SOUTHERN WYTHE...NORTHWESTERN SURRY AND EASTERN ALLEGHANY COUNTIES...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SPRING VALLEY...OR 7 MILES SOUTHEAST OF SPEEDWELL...
MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SPRING VALLEY...
FRIES...
BAYWOOD...
GALAX CITY...
ENNICE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3677 8124 3687 8106 3655 8074 3640 8100
3665 8118
TIME...MOT...LOC 2238Z 322DEG 12KT 3673 8109
$$
KK091
WWUS51 KRNK 112327
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED MAY 11 2011
NCC005-171-VAC035-077-197-640-112334-
/O.EXP.KRNK.SV.W.0120.000000T0000Z-110511T2330Z/
ALLEGHANY NC-SURRY NC-WYTHE VA-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
727 PM EDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX...
SOUTHWESTERN CARROLL...EASTERN GRAYSON...SOUTHERN WYTHE...
NORTHWESTERN SURRY AND EASTERN ALLEGHANY COUNTIES EXPIRES AT 730 PM
EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED SOUTH
OUT OF THE WARNING AREA. THUS THIS WARNING WILL BE ALLOWED TO EXPIRE.
ANOTHER SEVERE THUNDERSTORM WARNING NUMBER 121 REMAINS IN EFFECT
FOR CENTRAL GRAYSON COUNTY IN VIRGINIA AND ALLEGHANY NORTH
CAROLINA.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3677 8124 3687 8106 3655 8074 3640 8100
3665 8118
TIME...MOT...LOC 2324Z 322DEG 12KT 3661 8097
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:48 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 11, 3:48 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT WED MAY 11 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN SITUATED FROM NORTHERN KENTUCKY THROUGH WESTERN NORTH CAROLINA HEADING INTO THE END OF THE WORKWEEK...WHICH WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND THUNDERSTORM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER THE WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. && .NEAR TERM /THROUGH THURSDAY/... RADAR INDICATES THAT THE WEATHER IS BEHAVING ITSELF THIS AFTERNOON...ALTHOUGH SURFACE HEATING SEEMS TO BE TAKING OFF A LITTLE ACROSS THE WESTERN HALF OF THE FORECAST REGION WHERE MID AND HIGH CLOUDS ARE DIMINISHING. THIS INCREASED HEATING MAY HELP TRIGGER A FEW SHOWERS AND THUNDERSTORMS DURING THE EVENING... ALTHOUGH NOT NEARLY TO THE INTENSITY OR COVERAGE THAT WE EXPERIENCED LAST NIGHT. PLENTY OF CLOUD COVER...AND DEWPOINT TEMPERATURES RANGING FROM THE UPPER 50S TO LOW 60 ACROSS THE REGION WILL MAKE FOR ANOTHER WARM NIGHT ACROSS OUR FORECAST AREA. EXPECT OVERNIGHT LOWS TO RANGE FROM THE UPPER 50S GENERALLY ALONG THE SPINE OF THE BLUE RIDGE...TO THE LOW 60S ACROSS THE PIEDMONT REGION AND FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. WITH ABUNDANT ATMOSPHERIC MOISTURE AND GENTLE SOUTHEASTERLY UPSLOPE WINDS OVERNIGHT...WE CAN EXPECT TO START THURSDAY MORNING OFF WITH SOMEWHAT FOGGY CONDITIONS ACROSS THE REGION. LOW VISIBILITIES WILL IMPROVE BY 10 AM...BUT WILL STILL KEEP LOW CLOUDS AROUND THE AREA THROUGH AFTERNOON. TOMORROW AFTERNOON WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH BETTER CHANCES AGAIN FOUND ACROSS THE WESTERN HALF OF THE REGION. SINCE DO NOT SEE MUCH CHANGE IN THE OVERALL WEATHER PATTERN...EXPECT THURSDAY AFTERNOON TEMPERATURES TO BE SIMILAR TO TODAYS...WITH HIGHS RANGING FROM THE UPPER 60S TO THE MID 70S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MOST ACTIVE DAY FIGURES TO BE LATER SATURDAY AS A WAVE OF LOW PRESSURE RIDES NE ALONG THE OCCLUDED BOUNDARY INTO THE SOUTHSIDE AND PIEDMONT. TYPICALLY THIS IS A GOOD SEVERE SETUP HOWEVER DRENCHED PROFILES SUGGEST PLENTY OF CLOUDS AROUND LIMITING SUNSHINE. WILL HOLD OFF ON ANY HWO MENTION FOR NOW. LACKING A TRIGGER ON FRIDAY...AND POPS MAY BE TOO HIGH IF THICK CLOUDS STAY IN PLACE AND STORMS ARE ONLY DEPENDENT ON THE DWINDLING EASTERLY COMPONENT. CONTINUED TEMPS BLO MOS THINKING THAT CLDS WILL NEVER REALLY SCOUR OUT ENOUGH FOR ANY RAPID TEMP RISES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S REGIONWIDE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VISIBILITIES HAVE IMPROVED TO BETTER THAN 6 MILES ACROSS THE REGION THIS AFTERNOON...HOWEVER LOW CLOUDS ARE STILL HANGING ON IN PATCHES. EXPECT THESE REMAINING LOW CLOUDS TO LIFT ABOVE 3KFT BY AROUND 11/20Z...ALTHOUGH ALL AIRPORTS WILL REMAIN BROKEN TO OVERCAST THROUGHOUT THE 11/18Z TAF PERIOD. A FEW SHOWERS AND THUNDERSTORMS HAVE ATTEMPTED TO DEVELOP DURING THIS MORNING AND AFTERNOON...HOWEVER THEY COULD NOT HOLD TOGETHER DUE TO HIGH PRESSURE ALOFT. FORECAST MODELS ARE BRINGING ANOTHER WEAK DISTURBANCE ACROSS OUR REGION THIS EVENING...IN THE 11/22Z TO 12/01Z TIME FRAME...WHICH HAS THE POTENTIAL TO TRIGGER ANOTHER ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS. HAVE THEREFORE INTRODUCED WORDING INTO THE TAFS FOR BLF...LWB...BCB AND ROA... ALTHOUGH ADMIT THAT THIS ACTIVITY MAY BE SO SPOTTY THAT IT DOES NOT REACH ALL OF THESE AIRPORTS. ANY ACTIVITY WHICH DOES DEVELOP IS EXPECTED TO DIMINISH AFTER 12/01Z WITH THE LOSS OF DAYTIME HEATING. THE NEXT CONCERN WILL BE THE REDEVELOPMENT OF LOW CEILINGS AND LOW VISIBILITIES OVERNIGHT. IFR CONDITIONS ARE EXPECTED TO BE WIDESPREAD BY 12/06Z...WITH VISIBILITIES IN THE 1SM TO 2SM RANGE AND CEILINGS BELOW 1 KFT...THANKS TO VERY WEAK SOUTHEASTERLY UPSLOPE FLOW AND ABUNDANT SOIL MOISTURE ACROSS THE AREA. AS WITH TODAY...EXPECT THAT IMPROVEMENTS WILL BE GRADUAL FOR THURSDAY MORNING AND AFTERNOON. EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION. WILL BE KEEPING AN EYE ON THIS WEEKEND HOWEVER AS AN UPPER LEVEL LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR SHOWERS AND THUNDERSTORMS HEADING INTO THE BEGINNING OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KM LONG TERM...KM AVIATION...NF
Hazardous weather outlook, May 11, 3:15 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT WED MAY 11 2011 NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-121915- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER-SUMMERS- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING ACROSS THE NORTH CAROLINA MOUNTAINS...MOUNTAIN EMPIRE REGION OF VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...PERIODS OF HEAVY RAIN...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058- 059-WVZ044-045-121915- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-GREENBRIER- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 16
In the hours before
Local storm report, May 11, 1:01 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 5 NE SALTVILLE 36.92N 81.70W
05/10/2011 SMYTH VA 911 CALL CENTER
TREES DOWN.
0735 PM HAIL 6 N CHILHOWIE 36.88N 81.67W
05/10/2011 E0.75 INCH SMYTH VA PUBLIC
DIME SIZE HAIL WITH MINOR DAMAGE TO GARDEN.
&&Local storm report, May 11, 1:08 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 4 SSE ASBERRYS 36.97N 81.52W
05/10/2011 E0.88 INCH SMYTH VA TRAINED SPOTTER
0420 PM HAIL 3 SSE CLAYPOOL HILL 37.02N 81.73W
05/10/2011 E0.50 INCH TAZEWELL VA OTHER FEDERAL
0450 PM HAIL DUGSPUR 36.82N 80.62W
05/10/2011 E0.88 INCH CARROLL VA AMATEUR RADIO
DIME TO NICKEL SIZE HAIL FELL IN THE COMMUNITY OF DUGSPUR
COVERING THE GROUND UP TO TWO INCHES DEEP.
0520 PM HAIL 2 SE DUGSPUR 36.79N 80.59W
05/10/2011 E2.00 INCH CARROLL VA PUBLIC
1.5 TO 2 INCH HAIL IS FALLING ON NESTER SCHOOL ROAD IN
THE COMMUNITY OF DUGSPUR.
0525 PM HAIL 1 W LAUREL FORK 36.72N 80.54W
05/10/2011 E1.00 INCH CARROLL VA PUBLIC
HAIL AT LEAST 1 INCH IN DIAMETER IS FALLING ALONG
DANVILLE PIKE.
0545 PM HAIL 4 WSW ARARAT 36.58N 80.58W
05/10/2011 E1.00 INCH PATRICK VA PUBLIC
1 INCH HAIL FELL ALONG WILLIS GAP ROAD.
0614 PM HAIL 5 NNE HINTON 37.74N 80.88W
05/10/2011 E1.00 INCH SUMMERS WV DEPT OF HIGHWAYS
ENOUGH TO SHOVEL NEAR SANDSTONE.
0642 PM HAIL 1 SE DUBLIN 37.11N 80.69W
05/10/2011 E1.25 INCH PULASKI VA TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED BY SPOTTER ON WALNUT
STREET.
0645 PM HAIL DUBLIN 37.12N 80.70W
05/10/2011 E0.75 INCH PULASKI VA TRAINED SPOTTER
0648 PM HAIL 2 SE DUBLIN 37.10N 80.68W
05/10/2011 E1.00 INCH PULASKI VA COUNTY OFFICIAL
0648 PM HAIL DUBLIN 37.12N 80.70W
05/10/2011 E1.75 INCH PULASKI VA PUBLIC
0651 PM HAIL DUBLIN 37.12N 80.70W
05/10/2011 E1.00 INCH PULASKI VA TRAINED SPOTTER
0655 PM HAIL 4 SE DUBLIN 37.08N 80.65W
05/10/2011 E1.00 INCH PULASKI VA TRAINED SPOTTER
QUARTER SIZE HAIL AT EXIT 101 ON INTERSTATE 81. TIME
ESTIMATED FROM RADAR.
0700 PM HAIL 1 E GAP MILLS 37.57N 80.40W
05/10/2011 E1.50 INCH MONROE WV PUBLIC
PUBLIC REPORTED 20 TO 30 MIN OF HAIL JUST UNDER GOLF BALL
SIZE ON SWEET SPRINGS VALLEY ROAD.
0700 PM TSTM WND DMG 3 E UNION 37.58N 80.48W
05/10/2011 MONROE WV 911 CALL CENTER
ONE TREE DOWN
0701 PM HAIL 5 W PAINT BANK 37.56N 80.38W
05/10/2011 E0.75 INCH MONROE WV PUBLIC
0710 PM HAIL RICHLANDS 37.10N 81.80W
05/10/2011 E1.00 INCH TAZEWELL VA TRAINED SPOTTER
0710 PM HAIL CEDAR BLUFF 37.09N 81.76W
05/10/2011 E1.00 INCH TAZEWELL VA PUBLIC
0718 PM HAIL ROANOKE 37.28N 79.96W
05/10/2011 E1.00 INCH CITY OF ROANOKE VA LAW ENFORCEMENT
1 INCH HAIL IS FALLING IN DOWNTOWN ROANOKE.
0722 PM HAIL VINTON 37.27N 79.89W
05/10/2011 E1.00 INCH ROANOKE VA TRAINED SPOTTER
0724 PM HAIL VINTON 37.27N 79.89W
05/10/2011 E1.00 INCH ROANOKE VA TRAINED SPOTTER
QUARTER SIZE HAIL
0730 PM TSTM WND DMG 5 NE SALTVILLE 36.92N 81.70W
05/10/2011 SMYTH VA 911 CALL CENTER
TREES DOWN.
0735 PM HAIL 6 N CHILHOWIE 36.88N 81.67W
05/10/2011 E0.75 INCH SMYTH VA PUBLIC
DIME SIZE HAIL WITH MINOR DAMAGE TO GARDEN.
0742 PM HAIL 6 N ROANOKE 37.36N 79.96W
05/10/2011 E0.88 INCH ROANOKE VA LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED NEAR EXIT 146 ON I-81 ON
PLANTATION ROAD
0800 PM HAIL 3 SE RENICK 37.96N 80.33W
05/10/2011 E0.75 INCH GREENBRIER WV TRAINED SPOTTER
HAIL ABOUT THE SIZE OF A DIME
0805 PM HAIL 1 ESE PENHOOK 36.98N 79.62W
05/10/2011 E0.75 INCH FRANKLIN VA TRAINED SPOTTER
DIME SIZE HAIL.
0814 PM HAIL CHRISTIANSBURG 37.14N 80.40W
05/10/2011 E0.88 INCH MONTGOMERY VA TRAINED SPOTTER
0859 PM FLASH FLOOD 4 W BLACKSBURG 37.23N 80.50W
05/10/2011 MONTGOMERY VA DEPT OF HIGHWAYS
RT 654S-BROOKSFIELD RD CLOSED DUE TO HIGH WATER.
0924 PM LIGHTNING 1 SW CLAYPOOL HILL 37.05N 81.77W
05/10/2011 TAZEWELL VA 911 CALL CENTER
LIGHTNING CAUSED FIRE AT HOUSE. SIGNIFICANT DAMAGE.
1100 PM TSTM WND DMG BEECH MOUNTAIN 36.21N 81.89W
05/10/2011 WATAUGA NC LAW ENFORCEMENT
TREES DOWN
&&Special weather statement, May 11, 6:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT WED MAY 11 2011
NCZ002-003-019-VAZ012-015-016-112315-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-WYTHE VA-
618 PM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON...
SURRY...WILKES AND WYTHE COUNTIES...
AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SPEEDWELL...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SPRING VALLEY...AND SPRING VALLEY AROUND 625
PM...BYLLESBY AROUND 630 PM...FRIES...AND INDEPENDENCE AROUND 635
PM...GALAX CITY...AND BAYWOOD AROUND 645 PM...ENNICE...AND PIPERS GAP
AROUND 655 PM AND CUMBERLAND KNOB AROUND 700 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3626 8090 3628 8090 3631 8093 3677 8126
3691 8105 3643 8058 3626 8088
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:21 PM EDT | Special Weather Statement | RNK | Rockingham | 54 min |
| May 10, 10:31 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 59 min |
| May 11, 4:16 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 59 min |
| May 11, 4:32 AM EDT | Special Weather Statement | RNK | Watauga | 43 min |
| May 11, 4:58 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Watauga, Wilkes, Yadkin | 32 min |
| May 11, 6:18 PM EDT | Special Weather Statement | RNK | Surry | 57 min |
| May 11, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 62 min |
| May 11, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 54 min |
| May 10, 8:04 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 56 min |
| May 10, 8:09 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| May 10, 8:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 10, 8:26 PM EDT | Special Weather Statement | RNK | Bedford | 64 min |
| May 10, 8:32 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 58 min |
| May 10, 9:57 PM EDT | Special Weather Statement | RNK | Grayson, Smyth | 63 min |
| May 10, 10:06 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 6 hr |
| May 11, 3:31 AM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| May 11, 7:44 PM EDT | Special Weather Statement | RNK | Craig | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.